Wisconsin, 2001

Hail in Wisconsin, December 5, 2001

December 5, 2001 · NWS GRB · 1 event in 1 county or zone

A rare late-season thunderstorm produced large hail in northeast Wisconsin. The storm developed in an unusually warm airmass ahead of a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A rare late-season thunderstorm produced large hail in northeast Wisconsin. The storm developed in an unusually warm airmass ahead of a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 5, 3:45 AM CST, 10 hours 50 minutes earlier.

Area forecast discussion, Dec 5, 3:45 AM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CST WED DEC 5 2001

FORECAST FOCUS ON TEMPERATURES AND WINDS TODAY.

FOG A PROBLEM OVER THE EXTREME NORTHERN ZONES AS LIGHT WINDS...WARM
AIR...AND SNOW COVER PRODUCE A RIPE ENVIRONMENT FOR FOG. DENSE FOG WILL
LIFT AS THE WARM FRONT PUSHES NORTHWARD AND WINDS BECOME SOUTHWEST AND
INCREASE IN SPEED.

MODELS SUGGESTING WARM DAY TODAY AS WE ARE UNDER THE INFLUENCE OF A WARM
MOIST SOUTHWEST FLOW. RIGHT NOW THE BEST CHANCE FOR RECORD BREAKING
TEMPERATURES WILL BE THE SOUTHERN ZONES AS CURRENT TEMPERATURES ARE ONLY
A FEW DEGREES AWAY FROM THE RECORD HIGH ALREADY. SNOW COVER IN THE
NORTHERN ZONES WILL PREVENT THE TEMPERATURES FROM SOARING MUCH ABOVE THE
RECORDS FOR THIS DAY. HAVE BUMPED UP TEMPERATURES A FEW NOTCHES IN THE
ZONES TO COME MORE IN LINE WITH THE WARMER AVN MOS RATHER THAN THE
COOLER NGM MOS.

PRESSURE GRADIENT WITH THE APROACHING LOW IS QUITE IMPRESSIVE. WHATS
EVEN MORE IMPRESSIVE IS THE WINDS ON THE BACK SIDE OF THE LOW AFTER THE
COLD FRONT PASSES THROUGH. 850 MB WINDS CRANK TO 50 KNOTS WITH STRONG
COLD AIR ADVECTION. HAVE BROUGHT THE WIND SPEEDS UP TO WINDY AFTER THE
PASSAGE OF THE COLD FRONT TO REFLECT SOME OF THESE STRONG WINDS MAKING
IT TO THE SURFACE.

MODELS PRETTY CLOSE IN HOW THEY HANDLE THE STRENGTH OF THE LOW AND WHERE
THE PRECIPITATION WILL FALL. THE AVN IS MORE GENEROUS WITH THE AMOUNT OF
PRECIPITATION THAT FALLS TODAY AND TONIGHT. WILL GO WITH THE MORE
CONSERVATIVE ETA AND NGM...BELIEVING THE PRECIPITATION WILL BE IN THE
FORM OF SHOWERS AND THUNDERSTORMS AS OPPOSED TO A STEADY RAIN
CONCENTRATED OVER ONE AREA. CURRENT RADAR TRENDS HAVE LEAD TO OCCASIONAL
SHOWER WORDING WITH A FEW THUNDERSTORMS OVER ALL THE ZONES TODAY AS THE
PRECIPITATION LOOKS LIKE SHOWERS INSTEAD OF A STEADY RAIN. RAIN WILL END
OVER THE EASTERN ZONES TONIGHT AS THE LOW MOVES TOWARDS HUDSON DAY.

REST OF THE FORECAST LOOKS REASONABLE AS THE NEXT CHANCE OF
PRECIPITATION COMES FRIDAY AS A WEAK 500 MB VORT MOVES THROUGH THE
STATE.

COORDINATION WITH ARX AND MQT...THANKS.

.GRB...DENSE FOG ADVISORY FAR NORTHERN WISCONSIN THIS MORNING.
WIZ005-010>012.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Dec 5, 12:00 PM CST, 2 hours 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CST WED DEC 5 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL
WISCONSIN. THE RISK AREA IS GENERALLY SOUTH AND WEST OF A LINE FROM
WAUSAU TO OSHKOSH. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

GUSTY SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT WILL CONTINUE TO PULL
WARM...MOIST AIR FROM THE GULF OF MEXICO INTO WISCONSIN THIS AFTERNOON.
THE UNSEASONABLE WARMTH...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE...
AND STRONG MID-LEVEL WINDS ARE EXPECTED TO INTERACT WITH THE FRONT AS IT
SWEEPS ACROSS THE BADGER STATE LATER THIS AFTERNOON. WIDESPREAD SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE FORECAST AREA. A FEW
OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 50 TO 60
MPH.

THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT
THIS EVENING. HOWEVER...STRONG WEST WINDS GUSTING AS HIGH AS 35 TO 40
MPH WILL DEVELOP AND PERSIST INTO THE EVENING HOURS AFTER THE FRONT
MOVES THROUGH.

SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
HAZARDOUS WEATHER CONDITIONS ARE OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Dec 5, 12:00 PM CST, 2 hours 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CST WED DEC 5 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL
WISCONSIN. THE RISK AREA IS GENERALLY SOUTH AND WEST OF A LINE FROM
WAUSAU TO OSHKOSH. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

GUSTY SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT WILL CONTINUE TO PULL
WARM...MOIST AIR FROM THE GULF OF MEXICO INTO WISCONSIN THIS AFTERNOON.
THE UNSEASONABLE WARMTH...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE...
AND STRONG MID-LEVEL WINDS ARE EXPECTED TO INTERACT WITH THE FRONT AS IT
SWEEPS ACROSS THE BADGER STATE LATER THIS AFTERNOON. WIDESPREAD SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE FORECAST AREA. A FEW
OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS OF 50 TO 60
MPH.

THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT
THIS EVENING. HOWEVER...STRONG WEST WINDS GUSTING AS HIGH AS 35 TO 40
MPH WILL DEVELOP AND PERSIST INTO THE EVENING HOURS AFTER THE FRONT
MOVES THROUGH.

SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
HAZARDOUS WEATHER CONDITIONS ARE OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 87 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Florence

When
December 5, 2:35 PM CST
Where
Florence County, Florence
Measured
1 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
45.917, -88.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275073.